Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 43, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jul 17, 2023, 6:28 PM CDT for Butler County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2023, 6:28 PM CDT (23:28 UTC)
- Expired
- Jul 17, 2023, 8:38 PM CDT
- In force
- 2 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Butler County, MO
The radar
The Paducah radar (KPAH), 151 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.5 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2138 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.2
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 6:06 PM CDT, 22 minutes earlier.
Area forecast discussion, Jul 17, 6:06 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Paducah KY 606 PM CDT Mon Jul 17 2023 .UPDATE... Updated aviation section for 00z taf issuance && .SHORT TERM...(Tonight through Wednesday night) Issued at 228 PM CDT Mon Jul 17 2023 Challenging forecast ahead with multiple hazards ranging from severe to flash flooding potential during the short term period. There may also be some heat concerns on Wednesday across southwest portions of the cwa. Convective activity this morning diminished rather quickly and clouds have thinned out. Latest mesoanalysis reveals the highest instability west of the Mississippi River across MO/AR. However, sufficient instability is in place across southern IL as well. Shear values of 35-40 kts are present. Convection should develop to our northwest within the next couple of hours and spread southeast into our area. A few of the CAMs indicate an entire line of storms may blow up by early evening and sweep through much of the cwa. There are already a few storms going up by STL along with more activity further southwest along I-44 in MO. Whatever materializes should largely be out of the cwa by 03z. A general lull in activity is expected overnight into Tuesday. Thereafter, a concerning scenario is unfolding for the late Tuesday evening through Wednesday morning period. A disturbance in the west- northwest flow will slide across the lower Ohio Valley during this time. A healthy surge of moisture leads to precipitable water values as high as 2.2". CAMs have been in good agreement with training convection across southern IL into southwest IN or northwest KY. The probability matched mean from the 12z HREF indicates a swath of 3-5", with localized higher readings not out of the whelm of possibility. Much of this will likely fall in a 3-6 hour window as well. WPC has upgraded a portion of the area to a moderate risk for excessive rainfall. We will need to monitor this period closely, as some significant flash flooding potential exists. On Wednesday, the ridge across the southwest U.S. will try to flex northeastward some into our area. However, how warm we get will be somewhat dependent on leftover clouds from the overnight convection Tuesday night. Southeast Missouri has the best shot to experience temperatures exceeding 95 and heat index readings of 105+, which may lead to a Heat Advisory being needed. .LONG TERM...(Thursday through Monday) Issued at 228 PM CDT Mon Jul 17 2023 Shower and thunderstorm chances continue Thursday into at least the first part of Friday as disturbances within the west-northwest flow swing through. A cold front is expected to make passage late Thursday into early Friday. Behind the boundary, less humid air will flow into the region for next weekend. This should lead to drier conditions as well, but there is at least a hint that another piece of energy will dive down into the trough in place leading to some rain potential again by next Sunday. For now will keep with the NBM silent PoPs though. Temperatures will actually be slightly below normal next weekend with highs in the mid to upper 80s and lows falling into the low to mid 60s. Dewpoints only in the upper 50s to lower 60s will lead to heat index readings remaining below 90. && .AVIATION... Issued at 606 PM CDT Mon Jul 17 2023 A complex of thunderstorms over se Missouri at 23z is moving east and will affect the kcgi/kpah sites this evening. These storms will contain gusty winds and local ifr conditions. Further north, the activity will be isolated. The mention of thunder will be omitted from the kevv/kowb areas due to the low probability of thunder there. The activity will weaken or move out of the area by 06z as the atmosphere stabilizes. The overnight hours will be mainly clear with excellent vsby. On Tuesday, there will likely be more thunderstorms. The timing and the location remains too variable among the models to justify a mention at the taf sites. VFR conditions are forecast outside of the storms Tuesday. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...SP LONG TERM...SP AVIATION...MY
Hazardous weather outlook, Jul 17, 3:12 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 312 PM CDT Mon Jul 17 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-182015- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 312 PM CDT Mon Jul 17 2023 /412 PM EDT Mon Jul 17 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected late this afternoon and evening. A few storms may become severe. Damaging winds and large hail will be the main concerns. Heavy rainfall and localized flooding may occur with stronger storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday On and off chances of thunderstorms will continue through Friday evening. Some strong to severe storms will be possible Tuesday afternoon through Wednesday evening, with damaging winds and hail being the primary concern. A potentially significant flash flooding threat may develop Tuesday night across parts of southern Illinois, southwest Indiana, and northwest Kentucky. Heat index readings will approach 105 degrees Wednesday afternoon, especially in southeast Missouri, far west Kentucky and southwest Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across portions of the region through this evening.
In the hours before
Local storm report, Jul 17, 1:56 PM CDT, 4 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
156 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM Hail 1 NNE Piedmont 37.16N 90.69W
07/17/2023 E1.50 inch Wayne MO Broadcast Media
Time estimated.
&&
DWSpecial weather statement, Jul 17, 5:24 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Paducah KY
524 PM CDT Mon Jul 17 2023
MOZ109-172315-
Butler MO-
524 PM CDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of central Butler
County through 615 PM CDT...
At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Poplar Bluff, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Poplar Bluff around 530 PM CDT.
Other locations in the path of this storm include Fisk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Missouri.
&&
LAT...LON 3683 9051 3693 9031 3692 9030 3679 9020
3677 9020 3677 9019 3672 9015 3661 9046
TIME...MOT...LOC 2224Z 329DEG 8KT 3682 9035
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SHAWKEYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:08 PM CDT | Special Weather Statement | PAH | Crittenden, Livingston | 37 min |
| Jul 17, 3:02 AM CDT | Special Weather Statement | PAH | Perry | 28 min |
| Jul 17, 3:11 AM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jefferson, Perry | 34 min |
| Jul 17, 3:38 AM CDT | Special Weather Statement | PAH | Franklin | 37 min |
| Jul 17, 4:34 AM CDT | Special Weather Statement | PAH | Franklin, Saline, Williamson | 26 min |
| Jul 17, 6:05 AM CDT | Severe Thunderstorm Warning | PAH | Perry | 40 min |
| Jul 17, 11:00 AM CDT | Severe Thunderstorm Warning | PAH | Butler, Carter, Wayne | 22 min |
| Jul 17, 4:54 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Stoddard, Wayne | 36 min |
| Jul 17, 5:20 PM CDT | Flash Flood Warning | PAH | Butler | 3 hr |
| Jul 17, 5:24 PM CDT | Special Weather Statement | PAH | Butler | 51 min |
| Jul 17, 5:31 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Stoddard, Wayne | 44 min |
| Jul 17, 5:33 PM CDT | Severe Thunderstorm Warning | PAH | Butler | 42 min |
| Jul 17, 5:41 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Carter, Wayne | 49 min |
| Jul 17, 5:59 PM CDT | Severe Thunderstorm Warning | PAH | New Madrid, Scott, Stoddard | 46 min |
| Jul 17, 6:12 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Butler, Stoddard, Wayne | 48 min |
| Jul 17, 6:40 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau, Scott, Stoddard | 50 min |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.